Ohio, 2011

Hail and Damaging Winds in Ohio, August 9, 2011

August 9, 2011 · NWS CLE · 19 events in 10 counties and zones

A cold front moved across northern Ohio on August 9th. Showers and thunderstorms developed in advance of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio on August 9th. Showers and thunderstorms developed in advance of this front. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 5:10 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 9, 5:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
610 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS EVENING AND
OVERNIGHT. HIGH PRESSURE WILL BUILD EAST INTO THE REGION BY
THURSDAY NIGHT AND TO THE EAST COAST BY FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT IN THE WEST.
PROBABILITY FOR SEVERE THUNDERSTORMS APPEARS THAT IT IS MARGINAL
AS STORMS SO FAR HAVE BEEN BEHAVING THEMSELVES.

WILL CONTINUE WITH WATCH WHERE CURRENTLY IN EFFECT. MADE SOME
ADJUSTMENTS TO THE CLOUD COVER TONIGHT TO TIME THE LINE OF
THUNDERSTORMS MOVING EAST INTO THE REGION.

LINE APPEARS TO BE BROKEN IN AREAL COVERAGE FOR THUNDERSTORMS.
SOME LOCATIONS MAY SQUEAK BETWEEN THE STORMS NOT RECEIVE ONE DROP
OF RAIN. FOR THE MOST PART...WILL HOLD ON TO THE LIKELY
PROBABILITY AT THIS TIME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
ONCE THE COLD FRONT GOES BY...PRETTY MUCH FAIR WEATHER WILL BE THE
RULE FOR MUCH OF THE FORECAST AREA AS HIGH PRESSURE BEGINS TO
BUILD INTO THE REGION. HOWEVER...AS COLD AIR ALOFT MOVES IN OVER
THE WARM LAKE...GOOD OLD LAKE EFFECT SHOWERS AND THUNDERSTORMS ARE
POSSIBLE IN THE NORTHEAST. I WILL KEEP A CHANCE FOR SHOWERS AND
THUNDERSTORMS GOING WEDNESDAY THROUGH THURSDAY IN THE EAST.

WARM AIR ADVECTION TAKES PLACE THURSDAY NIGHT AND THIS SHOULD
BRING AN END TO THE PRECIPITATION THREAT. FAIR WEATHER RETURNS FOR
FRIDAY INTO FRIDAY NIGHT AS HIGH PRESSURE FINALLY TAKES CONTROL OF
THE WEATHER OVER THE REGION.

THE COLD AIR ADVECTION WILL BE A REFRESHING RELIEF FOR THOSE THAT
DO NOT LIKE HOT WEATHER. LOWER DEW POINTS AND OVERNIGHT LOWS WILL
BRING TEMPERATURES DOWN INTO THE 50S IN SOME LOCATIONS AS THE
OVERALL WEATHER PATTERN CHANGES FOR A BRIEF PERIOD. LOOKING AT
HIGHS GENERALLY IN THE 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FORECAST MODELS SHOW LOW PRESSURE ALONG WITH A FRONTAL SYSTEM MOVING
THROUGH THE AREA SATURDAY INTO SUNDAY. THIS WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS. SHOWERS EXPECTED TO LINGER OVER THE
EASTERN HALF OF THE FORECAST INTO SUNDAY EVENING/SUNDAY NIGHT.

HIGH PRESSURE BUILDS INTO THE AREA MONDAY AND TUESDAY. ANOTHER
FRONTAL SYSTEM APPROACHES LATE WEDNESDAY WHICH COULD BRING ANOTHER
CHANCE OF PRECIPITATION.

TEMPERATURES SATURDAY THOUGH TUESDAY WILL BE NEAR NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
COLD FRONT NOW MOVING EAST ACROSS THE FORECAST HEADED TOWARDS
PENNSYLVANIA...THERE IS A CHANCE OF SHWRS/TSTMS THIS AFTN
AS A SECOND FRONT APPROACHES. WILL CONTINUE TO MONITOR.
I WILL PROBABLY MENTION VCTS AT A COUPLE OF SITES FOR THIS
AFTN.

MOST OF THE MVFR CONDITIONS SLOWLY RISING TO VFR CONDITIONS THIS
AFTN. FOR TONIGHT LOOK FOR A THREAT FOR LAKE ENHANCED SHRA WILL
BE POSSIBLE FOR NE OHIO AND NW PA.

WINDS BECOMING WEST THIS AFTN AT 10 TO 15 KNOTS WITH GUSTS.

OUTLOOK...AREAS OF NON-VFR CONDITIONS WEDNESDAY INTO THU FOR
SNOWBELT AREA.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE LAKE TONIGHT AHEAD OF
SECOND STRONGER COLD FRONT CURRENTLY OVER LAKE MICHIGAN.  SMALL
CRAFT ADVISORY IN EFFECT AS WINDS WILL TURN TO THE WEST NORTHWEST
AND INCREASE TO 20 KNOTS BEHIND THE FRONT.  CONDITIONS PRIMED FOR
WATERSPOUTS ON WEDNESDAY.  THE 850 TEMPS DIP TO 11C BY 18Z WEDNESDAY
FOR A LAKE TO 850MB TEMPERATURE DIFFERENTIAL OF AROUND 14C.  THIS
COMBINED WITH A  STRONG UPPER LEVEL SHORT WAVE THAT WILL SWING
ACROSS EASTERN LAKE ERIE WEDNESDAY MORNING.  HIGH PRESSURE WILL
GRADUALLY MOVE EAST ACROSS THE LAKE THURSDAY BUT CHOPPY CONDITIONS
WILL CONTINUE ON THE LAKE.   HIGH PRESSURE IN CONTROL FRIDAY INTO
SATURDAY...BUT MODELS MOVE NEXT COLD FRONT THROUGH SATURDAY NIGHT
INTO SUNDAY MORNING.  RIGHT NOW GOING WITH 2 TO 4 FOOT WAVES...BUT A
SMALL CRAFT ADVISORY IS DEFINITELY NOT OUT OF THE QUESTION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ144>149.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...BC
AVIATION...BC
MARINE...DJB
Hazardous weather outlook, Aug 9, 2:48 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT TUE AUG 9 2011

OHZ003-006>009-017>019-027>029-036-037-102000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-MARION-MORROW-
348 PM EDT TUE AUG 9 2011

...SEVERE THUNDERSTORM WATCH 753 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THERE IS THE
POSSIBILITY THAT SOME THUNDERSTORMS COULD BECOME SEVERE AND
PRODUCE DAMAGING HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ061-145>149-165>169-OHZ010>014-020>023-030>033-038-047-089-
PAZ001>003-102000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-ASHLAND-
WAYNE-STARK-MAHONING-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
348 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ142>144-162>164-102000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
348 PM EDT TUE AUG 9 2011

...SEVERE THUNDERSTORM WATCH 753 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LOMBARDY

In the hours before

Special weather statement, Aug 9, 4:02 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
502 PM EDT TUE AUG 9 2011

OHZ003-006-092200-
LUCAS-WOOD-
502 PM EDT TUE AUG 9 2011

...SPECIAL WEATHER STATEMENT FOR LUCAS AND WOOD COUNTIES UNTIL 600 PM
EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF SWANTON...OR 20 MILES WEST OF
WATERVILLE...MOVING EAST AT 30 MPH.

OTHER STRONG TO SEVERE THUNDERSTORMS WILL ALSO MOVE ACROSS NORTHWEST
OHIO LATE THIS AFTERNOON AND EVENING.

THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS.

PEOPLE IN LUCAS AND WOOD COUNTIES SHOULD MONITOR THE WEATHER
SITUATION AND LISTEN FOR POSSIBLE WARNINGS. MOVE INDOORS AS
THUNDERSTORMS APPROACH.

KOSARIK
Special weather statement, Aug 9, 5:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
608 PM EDT TUE AUG 9 2011

OHZ006-008-017-018-092300-
HANCOCK-SANDUSKY-SENECA-WOOD-
608 PM EDT TUE AUG 9 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN HANCOCK...SANDUSKY...SENECA
AND WOOD COUNTIES UNTIL 700 PM EDT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GIBSONBURG MOVING EAST AT 30 MPH ACROSS
SANDUSKY COUNTY. OTHER STRONG THUNDERSTORMS WILL MOVE ACROSS WOOD
COUNTY INTO SENECA AND HANCOCK COUNTIES THIS EVENING.

THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS.

PEOPLE IN HANCOCK...SANDUSKY...SENECA AND WOOD COUNTIES...INCLUDING
THE CITY OF FREMONT...SHOULD MONITOR THE WEATHER AND LISTEN FOR
POSSIBLE WARNINGS. MOVE INDOORS AS THUNDERSTORMS APPROACH.

KOSARIK

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
August 9, 5:20 PM EST to 5:31 PM EST
Where
Sandusky County, Fremont
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.350, -83.120

A thunderstorm downburst with winds estimated at 70 mph caused considerable damage in Fremont. Dozens of trees were downed in the city. A few homes sustained roof damage from fallen trees.

Hail, Sandusky

When
August 9, 5:23 PM EST
Where
Sandusky County, Fremont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -83.120

Quarter sized hail was reported.

Hail, Sandusky

When
August 9, 5:37 PM EST
Where
Sandusky County, Clyde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -82.970

Penny sized hail was reported.

Hail, Seneca

When
August 9, 5:52 PM EST
Where
Seneca County, Green Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.250, -83.050

Quarter sized hail was reported.

Hail, Cuyahoga

When
August 9, 6:40 PM EST
Where
Cuyahoga County, Cleveland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.470, -81.750

Nickel sized hail was observed.

Hail, Seneca

When
August 9, 6:41 PM EST
Where
Seneca County, Republic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -83.020

Quarter sized hail was reported.

Hail, Huron

When
August 9, 6:44 PM EST
Where
Huron County, North Fairfield
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.100, -82.780

Nickel size hail was observed.

Hail, Cuyahoga

When
August 9, 6:45 PM EST to 6:50 PM EST
Where
Cuyahoga County, Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -81.750

Quarter sized hail was observed.

Hail, Cuyahoga

When
August 9, 6:55 PM EST
Where
Cuyahoga County, Independence
Measured
0.88 in hail
Reported by
Public
Coordinates
41.380, -81.630

Nickel sized hail was observed.

Hail, Seneca

When
August 9, 7:00 PM EST
Where
Seneca County, Bloomville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.050, -82.980

Nickel sized hail was observed.

Hail, Cuyahoga

When
August 9, 7:00 PM EST to 7:15 PM EST
Where
Cuyahoga County, Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -81.750

Penny to quarter sized hail was observed.

Hail, Cuyahoga

When
August 9, 7:05 PM EST to 7:14 PM EST
Where
Cuyahoga County, Seven Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -81.670

Quarter sized hail was observed.

Hail, Wayne

When
August 9, 7:10 PM EST
Where
Wayne County, Rittman
Measured
0.75 in hail
Reported by
Public
Coordinates
40.970, -81.780

Penny sized hail was observed.

Hail, Wayne

When
August 9, 7:25 PM EST
Where
Wayne County, Rittman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -81.780

Quarter sized hail was reported.

Hail, Ashland

When
August 9, 7:27 PM EST to 7:30 PM EST
Where
Ashland County, Savannah
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.970, -82.350

Quarter to golf ball sized hail was observed. A few vehicles were damage.

Hail, Summit

When
August 9, 7:40 PM EST
Where
Summit County, Barberton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.000, -81.630

Nickel sized hail was reported.

Thunderstorm Wind, Portage

When
August 9, 8:15 PM EST
Where
Portage County, Shalersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.230, -81.230

Thunderstorm winds downed a large tree.

Hail, Stark

When
August 9, 8:44 PM EST
Where
Stark County, Brewster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.720, -81.580

Nickel sized hail was reported.

Thunderstorm Wind, Trumbull

When
August 9, 8:57 PM EST
Where
Trumbull County, Masury
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
41.220, -80.530

A 60 mph thunderstorm wind gust was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343906, 343897, 343910, 343909, 343913, 343911, 343912, 343914, 343920, 343915, 343921, 343919, 343922, 343923, 343916, 343917, 343925, 343918, 343924.